FDA Issues Warning About Licorice

FDA Issues Warning About Licorice
COPYRIGHT 2018 BY KOAM. ALL RIGHTS RESERVED. THIS MATERIAL MAY NOT BE PUBLISHED, BROADCAST, REWRITTEN OR REDISTRIBUTED.
heart.jpg

Black licorice may play more of a trick on adults than a treat…

The Food and Drug Administration has issued a warning about black licorice in advance of Halloween. The agency says people over 40 who eat two ounces of the candy a day for at least two weeks could end up with an irregular heartbeat and other troubles. That’s because black licorice contains a compound called glycyrrhizin, which can cause potassium levels in the body to fall and lead to abnormal heart rhythms, as well as high blood pressure.

The FDA says once a person stops eating black licorice, potassium levels typically return to normal and there are no permanent health problems.

The agency also says black licorice can interact with some medications, herbs, and dietary supplements.